Washington, 2009

Hail in Washington, June 12, 2009

June 12, 2009 · NWS OTX · 3 events in 1 county or zone

Strong thunderstorms over Grant County resulted in a pair of funnel cloud reports as well as nickel size hail near Warden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Strong thunderstorms over Grant County resulted in a pair of funnel cloud reports as well as nickel size hail near Warden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 12, 3:42 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 12, 3:42 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
442 PM PDT FRI JUN 12 2009

.SYNOPSIS...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY
EVENING. A DISTURBANCE TRACKING IN FROM OREGON WILL KEEP THE
SHOWER CHANCES GOING ACROSS SOUTHERN WASHINGTON AND CENTRAL IDAHO
OVERNIGHT. A MOIST WEATHER SYSTEM MOVES INTO THE REGION FOR THE
WEEKEND...INCREASING THE REGION WIDE THREAT OF SHOWERS AND
THUNDERSTORMS. THE POSSIBILITY EXIST FOR A FEW STRONG THUNDERSTORMS
....CONTAINING BRIEF HEAVY RAIN AND HAIL. THE UNSETTLED WEATHER
PATTERN IS EXPECTED TO LAST INTO NEXT WEEK...WITH SEASONAL
TEMPERATURES AND THE CHANCE OF MAINLY MOUNTAIN SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...
TONIGHT...THE INLAND NORTHWEST WILL BE UNDER THE INFLUENCE OF
COLLIDING BOUNDARIES...AS THE RIDGE ALOFT WEAKENS AND SHRINKS TO
THE EAST. ONE SUCH BOUNDARY IS DRIFTING IN THE NORTHERN STREAM AND
HAS HELPED FIRE OFF CONVECTION ALONG THE CANADIAN BORDER IN THE
MOUNTAINS OF NORTHEAST WASHINGTON AND FAR NORTH IDAHO. THERE IS
LITTLE SHEER IN THE AREA...AND THE CONVECTION IS DRIVEN BY THE
TERRAIN. SO THE STORMS WILL DRIFT ALONG THE RIDGE LINES TO
PROPAGATE. ACROSS OREGON...ANOTHER BOUNDARY WILL GRADUALLY LIFT
NORTHEAST GUIDED BY A MID LEVEL SHORTWAVE. THE MODELS ARE FAIRLY
CONSISTENT ON TAKING THIS SHORTWAVE ACROSS THE IDAHO PANHANDLE
INTO EASTERN WASHINGTON. THIS WILL PROVIDE THE LIFT AND
INSTABILITY FOR CONVECTION TO CONTINUE THROUGH MUCH OF THE
NIGHT...AS THE TERRAIN DRIVEN INSTABILITY TAPERS OFF OVERNIGHT.
SMALL HAIL...HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING ARE POSSIBLE
WITH THESE CELLS. SKIES WILL REMAIN PARTLY TO MOSTLY CLOUDY
OVERNIGHT...KEEPING TEMPERATURES MILD AS WINDS REMAIN LIGHT AND
TERRAIN DRIVEN. /RFOX.

SATURDAY THROUGH MONDAY...A LONG-WAVE TROUGH WILL DOMINATE THE
WEST. EMBEDDED SHORT-WAVES ROUNDING IT WILL WORK WITH INSTABILITY
AND INCREASING MOISTURE TO BRING THE INLAND NW AN INCREASING RISK
FOR SHOWERS AND THUNDERSTORMS INTO SUNDAY. HOWEVER BY MONDAY A
MORE STABLE WESTERLY FLOW BEGINS TO DEVELOP. THIS WILL DECREASE
PRECIPITATION CHANCES IN THE LEE OF THE CASCADES AND PUSH THE
FOCUS FOR STORMS TO THE EASTERN CWA. MODELS ARE STILL WAFFLING
WITH THE PRECISE DETAILS OF SOME OF THE FEATURES (ESPECIALLY THE
TIMING/PLACEMENT OF SYNOPTIC FORCING)...SO THE FORECAST WILL
CONTINUE TO BE FINE-TUNED.

THE SOUTHERLY FLOW THAT BEGINS FRIDAY NIGHT WILL CONTINUE THROUGH
THE PERIOD...ALLOWING MOISTURE TO INVADE. PWATS INCREASE TO BETWEEN
120-180 PERCENT OF NORMAL INTO SUNDAY. DEW POINTS ARE PROJECTED TO
RISE INTO THE MID-40S TO LOWER 50S OVER MUCH OF THE CWA SATURDAY.
THEN THE FOCUS OF THESE HIGHER DEW POINTS IS PROJECTED TO SHIFT
AWAY FROM THE LEE OF THE CASCADES SUNDAY INTO MONDAY AS THE FLOW
TURNS MORE SOUTHWESTERLY. AVERAGE AFTERNOON SBCAPE RISE TO BETWEEN
200 AND 700 J/KG AND LIS DROP TO BETWEEN 0 AND -2 C. BOTH CAPE
AND LI ARE MORE HIGHLY FOCUSED NORTH OF LINE FROM MAZAMA TO WALLA
WALLA SATURDAY. THEN...SIMILAR TO THE DEW POINTS...INSTABILITY
GRADUALLY ERODES FROM THE LEE OF THE CASCADES SUNDAY AND
ESPECIALLY INTO MONDAY. AFTER SUNSET THE SURFACE INSTABILITY WANES
BUT SOME MARGINALLY NEGATIVE DTHETA/DZ LAPSE RATES (ELEVATED
INSTABILITY) LINGERS. THE AVERAGE 0-6KM SHEAR REMAINS UNDER
20KTS...SUGGESTING MOST STORMS THAT DEVELOP WILL BE SLOW-MOVING
PULSE STORMS AND THE MAIN THREAT WILL BE LOCALLY HEAVY RAINS.

NOW THAT WE HAVE CONSIDERED MOISTURE AND INSTABILITY...WE NEED
SOME FOCUSING AND/OR LIFTING MECHANISMS. THROUGH THE PERIOD THE
SHORT-WAVE RIDGE TO THE NORTH WILL BEGIN TO FLATTEN AND MOVE EAST.
THE 500H CLOSED LOW EMBEDDED IN THE LONG-WAVE TROUGH WILL SHIFT
SOUTH FROM SW OREGON AND THEN EAST TOWARD THE GREAT BASIN...OPENING
AS IT DOES SO. ALL THIS WILL BE IN RESPONSE TO A 100KT JET CROSSING
TO THE EASTERN PACIFIC. THIS SHIFTING PATTERN WILL ALLOW SOME
DISTURBANCES TO MAKE PROGRESS INTO OR NEAR THE AREA.

SATURDAY...A MID-LEVEL SHORT-WAVE (NEAR EASTERN OREGON AND LOWER
IDAHO FRIDAY EVENING) WILL LIFT THROUGH THE REGION...APPROACHING
THE CANADIAN BORDER BY LATE AFTERNOON. THE GFS/ECMWF/UKMET TAKE
THE FEATURE ON A NNW TRACK. THE NAM HAS A MORE NNE TRACK. ATTM
THE NAM SEEMS TO BE THE OUTLIER. SO WITH THE AID OF THIS
SHORT-WAVE...LOOK FOR A RISK FOR SCATTERED SHOWERS AND
THUNDERSTORMS ALONG AND NORTH OF A LINE FROM WENATCHEE TO
SANDPOINT. THERE WILL ALSO REMAIN A RISK FOR ISOLATED TO MORE
WIDELY SCATTERED SHOWERS AND STORMS OVER THE SOUTHERN CWA.
CONVECTION IN GENERAL IS EXPECTED TO INCREASE WITH AFTERNOON
HEATING.

SATURDAY NIGHT INTO SUNDAY...THE AFOREMENTIONED 500H CLOSED LOW
MOVES EAST AND THE 700H LOW TRACKS OVER LOWER IDAHO AND INTO LOWER
MONTANA. A THETA-E RIDGE EDGES TOWARD THE SOUTHEAST CWA DURING
THIS PERIOD...BRINGING A MORE FOCUSED RISK FOR SHOWERS AND STORMS
FROM THE BLUE MOUNTAINS THROUGH THE PANHANDLE. OTHER SCATTERED TO
ISOLATED SHOWERS/STORMS WILL BE A RISK ACROSS THE REMAINDER OF THE
CWA. HOWEVER BEING REMOVED FROM THE FOCUSING MECHANISM...THE
LARGEST RISK WILL REMAIN DURING THE AFTERNOON AND EVENING HOURS.

SUNDAY NIGHT INTO MONDAY...THE APPROACHING PACIFIC JET BRINGS A
DEEPENING SHORT-WAVE TOWARD THE COAST...WHILE THE MONTANA LOW
CONTINUES TO SLIP EAST. A WEAK THETA-E RIDGE LINGERS NEAR THE EAST
TO NORTH-CENTRAL CWA. ALONG WITH A WEST TO SW FLOW...THIS WILL
CONTINUE TO FOCUS A HIGHER SHOWER AND THUNDERSTORM RISK FROM THE
NORTHERN MOUNTAINS TO THE PANHANDLE. MORE WIDELY SCATTERED STORMS
WILL BE POSSIBLE OVER THE REST OF THE EASTERN CWA. THE APPROACHING
PACIFIC SHORT-WAVE (THOUGH MOST OF THE ENERGY SPLITS SOUTH) WILL
ALSO BRING A RISK FOR SHOWERS TO THE CASCADES. THE LEE-SIDE ZONES
ARE EXPECTED TO REMAIN DRY WITH THE MORE STABLE WESTERLY FLOW.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL...BUT A GENERAL
COOLING TREND IS FORECAST INTO SUNDAY. THIS IS ESPECIALLY EXPECTED
OVER THE SOUTHEAST TO EASTERN CWA...AS CLOUDS AND PRECIPITATION
INHIBIT VALUES FROM REACHING THEIR FULL DAYTIME POTENTIALS.
HOWEVER THE INCREASED CLOUDS AND MOISTURE WILL HELP TO KEEP
OVERNIGHT LOWS RELATIVELY MILD. /JCOTE

MONDAY NIGHT THROUGH FRIDAY...FORECAST MODELS ARE IN GENERALLY
GOOD AGREEMENT DURING THIS PERIOD WITH A ZONAL FLOW PATTERN OVER
THE AREA. THE GFS AND ECMWF MODELS DO SHOW ONE SYSTEM MOVING
THROUGH IN THE ZONAL FLOW ON WEDNESDAY...OTHERWISE MOISTURE LOOKS
LIKE A LIMITING FACTOR DURING THE PERIOD SO OTHER THAN A FEW POSSIBLE
MOUNTAIN SHOWERS A DRY FORECAST IS EXPECTED FOR MOST LOCATIONS.
HIGH TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD.

CONCERNING THE WEDNESDAY SYSTEM...THE GFS TENDS TO SPLIT THE
ENERGY OF THE INCOMING SYSTEM...WITH MOST LOCATIONS REMAINING DRY
EXCEPT FOR N IDAHO WHERE UPSLOPE FLOW RINGS OUT SOME SHOWERS. THE
ECMWF MODEL SHOWS A STRONGER SYSTEM WITH NO SPLITTING...BUT STILL
FAVORS N IDAHO DUE TO UPSLOPE FLOW. THUS A CHANCE OF SHOWERS IS
EXPECTED FOR N IDAHO WED...WHILE DRY CONDITIONS SHOULD BE THE RULE
IN THE LEE OF THE CASCADES AND MOST LIKELY EXTENDING EAST INTO THE
UPPER COLUMBIA BASIN AND SPOKANE AREA WHERE DOWNSLOPE FLOW OFF THE
CASCADES WILL OCCUR. JW

&&

.AVIATION...
AN UNSTABLE ATMOSPHERE WILL PROMOTE SCT -SHRA AND ISOLD TSRA THROUGH
AROUND 04Z.  THEN A SHORT WAVE WILL MOVE NORTH OUT OF OREGON INTO
WASHINGTON AND PORTIONS OF N IDAHO LATE THIS EVENING INTO SATURDAY
MORNING FOR CONTINUED SCT -SHRA AND A SLIGHT CHANCE OF A
THUNDERSTORM.  INSTABILITY WILL INCREASE AGAIN ON SATURDAY AFTERNOON
WITH ISOLD TSRA EXPECTED TO DEVELOP ONCE AGAIN.  SMALL HAIL AND
GUSTY WINDS WILL BE COMMON WITH TSTMS.  CIGS AT THE TAF SITES SHOULD
REMAIN VFR EVEN UNDER HEAVIER SHOWERS GIVEN HIGH CLOUD BASES.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  80  58  75  56  77 /  30  50  40  50  40  40
COEUR DALENE  52  80  55  75  53  75 /  40  50  50  50  50  50
PULLMAN        49  79  51  72  48  74 /  50  40  50  50  50  30
LEWISTON       57  84  59  79  58  80 /  50  40  40  50  50  30
COLVILLE       53  83  53  83  52  80 /  30  50  40  40  40  50
SANDPOINT      49  78  49  76  50  74 /  30  50  50  50  50  50
KELLOGG        52  78  56  73  54  72 /  60  50  50  60  60  50
MOSES LAKE     58  85  60  83  56  84 /  20  30  20  20  20  10
WENATCHEE      60  83  63  84  59  84 /  20  50  20  20  10  10
OMAK           55  83  57  84  55  85 /  30  50  40  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 12, 5:04 AM PST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
604 AM PDT FRI JUN 12 2009

IDZ001>004-026-027-WAZ031>038-041>044-131315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
604 AM PDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 129 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 hail. Local standard time, as filed.

Hail, Grant

When
June 12, 4:47 PM PST to 4:52 PM PST
Where
Grant County, 1.98 mi NE of Warden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.990, -119.000

Funnel Cloud, Grant

When
June 12, 7:47 PM PST to 7:50 PM PST
Where
Grant County, 1.97 mi SE of (Eph)ephrata Muni Ar
Reported by
Trained Spotter
Coordinates
47.280, -119.490

Funnel Cloud, Grant

When
June 12, 8:30 PM PST to 8:35 PM PST
Where
Grant County, 2 mi ESE of Winchester
Reported by
Trained Spotter
Coordinates
47.240, -119.660

A funnel cloud was observed for five minutes along Highway 28.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168982, 168984, 168985.